A 32-year-old woman is admitted to the hospital because of nausea, vomiting,and mild jaundice. For 4 days, her health has steadily deteriorated: hepatictransaminase and bilirubin levels are elevated, prothrombin time is prolongedand, most recently, obtundation and changes in mentation have developed.Serologic studies for infection with hepatitis A, B, and C viruses are negative,as are tests for Epstein-Barr virus mononucleosis.
A 32-year-old woman is admitted to the hospital because of nausea, vomiting,and mild jaundice. For 4 days, her health has steadily deteriorated: hepatictransaminase and bilirubin levels are elevated, prothrombin time is prolongedand, most recently, obtundation and changes in mentation have developed.Serologic studies for infection with hepatitis A, B, and C viruses are negative,as are tests for Epstein-Barr virus mononucleosis.HISTORY
Previously, the patient was healthy and had no known liver disease. Shedrinks alcohol socially but is not known to be a heavy drinker. She has tensionheadaches, which she controls with over-the-counter analgesics; the headacheshave recently become more frequent and severe.PHYSICAL EXAMINATION
The patient appears ill and is obviously jaundiced. Heart rate is 108 beatsper minute, and blood pressure is 100/65 mm Hg. Heart and lungs are unremarkable.Skin and mucous membranes are dry and icteric; no ecchymoses orspider angiomata are noted. Abdomen is soft; bowel sounds are audible. Nohepatosplenomegaly or ascites is evident, but there is a questionable finding ofmild punch tenderness in the right upper quadrant. She exhibits asterixis andobtundation, and although readily roused, she drifts easily into sleep. No focalneurologic findings are evident.LABORATORY RESULTS
Hemoglobin level is 11 g/dL; white blood cell count, 9000/μL; and plateletcount, 120,000/μL. Serum bilirubin level is 9.3 mg/dL; alanine aminotransferaselevel, 3310 U/L; aspartate aminotransferase level, 4310 U/L; and creatininelevel, 1.7 mg/dL. The INR is 1.6 and the prothrombin time is 26.5 seconds.Results of a pregnancy test are negative. Hepatitis serologic tests arerepeated.Which of the following statements about this patient is false?A.The most likely cause of her acute liver failure is acetaminophen toxicityor an idiosyncratic drug reaction.B.Her prognosis is related to her coma grade.C.Her prognosis is related to her age (older than 30 years).D.Her prognosis is related to the presumed cause of her acute liver failure.E.Hepatitis C is a highly unlikely cause of her acute liver failure, and shewill not benefit from empiric antiviral therapy.CORRECT ANSWER: C
This patient fulfills the clinical criteria for acute liver failure:
Hepatitis C is usually a chronic condition. Thus, thestatement in choice E is correct.Acute liver failure is particularly devastating becauseit can render a previously healthy person severely ill andnear death in a matter of days. Most affected patients havesevere hepatocyte injury and/or massive necrosis. Theyusually present with a nonspecific prodrome that includesmalaise, nausea, and vomiting. This is quickly followed byjaundice and altered mentation that eventually ends in coma.The typical clinical findings are jaundice and alteredmentation, and the key laboratory finding is coagulopathy.Corroborative findings, which may occur later, frequentlyinclude extremely elevated transaminase levels and hypoglycemiacaused by decreased hepatic gluconeogenesis.Many of these findings are evident in this patient.
Causes of acute liver failure.
An early and importantstep in the evaluation of acute liver failure is to attemptto determine the cause. A decade ago, viral hepatitis(hepatitis B more than A or E) was the leading causeof acute liver failure; it accounted for up to 72% of cases.
Worldwide, this may still be true, because hepatitis B and,in subtropical areas, hepatitis E remain extremely common.In the United States, however, drugs--specificallyacetaminophen and idiosyncratic drug reactions--have replacedviral hepatitis as the most common apparent causeof acute liver failure.
In a multicenter trial of 308 patients with acute liverfailure, acetaminophen was thought be the cause in 39%,idiosyncratic drug reactions in 13%, hepatitis B in 7%, andhepatitis A in 4%; a variety of other conditions were implicatedin the remainder of patients.
Suicidal intent was apparentin some of the patients whose condition was attributedto acetaminophen; however, in more than half ofthese patients, acetaminophen toxicity resulted from "therapeuticmisadventure." This term refers to accidentaloverdosage for pain relief
and seems to describe whathappened with this patient. Thus, the statement in choiceA is true, even though there was no suicidal intent.
In the initial phases, management is supportive.Orthotopic liver transplantation is available, andpatients with acute liver failure are best treated in centerswhere such therapy can be provided if needed.
The outcome can be predicted based onthe clinical findings.
Impact of presumed (or proven) cause.
Both overalland transplant-free survival rates are higher in patients inwhom acute liver failure is the result of acetaminophentoxicity, hepatitis A, pregnancy, or shock. Survival is lesslikely and transplantation more frequent if hepatitis B ora drug other than acetaminophen is the cause.
Thus, thestatement in choice D is true.
Impact of mental status.
The patient's coma grade onadmission is also predictive. There is a stepwise decreasein overall survival rates and an increase in transplantationrates as the hepatic coma grade on admission progressesfrom I to IV.
Thus, the statement in choice B is also true.
Impact of age.
Surprisingly, age does not have a clearrelation to prognosis for patients younger than 65 years.Acute liver failure is most often seen in young women (73%of patients are women, and the median age is 38 years).
Only in patients older than 65 years is age associated withimpaired prognosis, and acute liver failure is uncommon inolder patients. Thus, the statement in choice C is
Outcome of this case.
Repeated hepatitis serologieswere negative. The patient's family found pill bottles froma variety of over-the-counter analgesics; all contained acetaminophen.The patient had likely been ingesting 6 to 8 gof acetaminophen daily for a week or more. Although heracetaminophen level was not in the toxic range, she wasgiven empiric N-acetylcysteine and her condition slowlyimproved. By the 12th hospital day, she was awake andalert and her transaminase levels and prothrombin timewere nearly normal; she was discharged.
Lee W. Acute liver failure.
N Engl J Med.
Ostapowicz G, Fontana RJ, Schiedt FV, et al. The US acute liver failure studygroup. Results of a prospective study of acute liver failure at 17 tertiary care centersin the United States.
Ann Intern Med.
Seeff LB, Cuccherini BA, Zimmerman HJ, et al. Acetaminophen hepatoxicityin alcoholics: a therapeutic misadventure.
Ann Intern Med.